Irritation or allergies to skin care products.

I'm in my mid 30s and had contact dermatitis from using a new face moisturizer with fragrance. I reached out for my topical steroid (triamcinolone 0.1% cream) that I use for my eczema flareups on my neck. I applied it probably just several times on my forehead and temple area. I noticed that my skin appears thinner. The rash and scales are gone but I look like I added some lines to the area. I STOPPED it and wondering if this is reversible with time? Any treatment out there? Google mentions amlactin or tretinoin but of course, I will wait and see before trying anything.

Irritation or allergies to skin care products seem to be appearing more often.  Okay……so have you ever read the entire label on most skin care products???  Yikes!   There are a lot of chemicals in most of these.   I’m truly hoping that the organic product lines improve enough over the next 10 years that we will be using them exclusively.    Most of these ingredients have been around for a LONG time and are safe.   But there is quite a long list that is known to cause irritation or true allergic reactions.

If you tend to have sensitive skin, and have a history of more than 3 reactions to skin care products, you may want to consider “patch” testing.   It’s done at a dermatologist or allergists office and rows of tiny patches are placed on the back, left for about 72 hours and then “read.”    These tests can help identify much more accurately some of the allergens (stuff you might be allergic to).    You can then read labels and avoid them.

You really can’t thin your skin after just a couple of applications of a steroid cream.   It takes longer use than that.   The extra lines and texture problems generally are due to the irritation and break down of the outer barrier function of the skin (temporary).   Usually the skin will go back to normal in about 30 days as the epidermis (the outer skin layer) repairs itself.

In the meantime, use very gentle cleansers, a lot of extra moisturizer and sunscreen.

Hope this helps with irritation or allegries to skin caer products,  Dr. Irwin

See Dr. Irwin’s article on Sensitive Skin

Irritation or allergies to skin care products

Irritation or allergies to skin care products

Dr. Brandith Irwin, MD

Ask me your skincare question!

Hi, I’m Dr. Irwin, and I believe that consumers need and deserve a medically trained and unbiased skincare advocate.

  • All our content is written and researched by myself and my trained staff.
  • My medical office in Seattle has experience treating thousands of patients.
  • This site is not affiliated or financially tied to any product line.
Ask Me Something
SkinTour Skincare
One of the best investments in your skin is your daily skincare. Why? Because you can prevent many problems with blotchy skin color, lack of glow, texture, some types of acne, and fine lines with good skincare products. You can also correct some of these problems with effective skincare products. Great skincare is often more expensive because quality ingredients are expensive. Some companies spend on research/development which benefits all of us and adds to the cost. Are they worth it? In general - yes!